Least squares approximations of measures via geometric condition numbers

Gilad Lerman, J. Tyler Whitehouse

Research output: Contribution to journalArticlepeer-review

5 Scopus citations

Abstract

For a probability measure μ on a real separable Hilbert space H, we are interested in "volume-based" approximations of the d-dimensional least squares error of μ, i.e., least squares error with respect to a best fit d-dimensional affine subspace. Such approximations are given by averaging real-valued multivariate functions which are typically scalings of squared (d+1)-volumes of (d+1)-simplices in H. Specifically, we show that such averages are comparable to the square of the d-dimensional least squares error of μ, where the comparison depends on a simple quantitative geometric property of μ. This result is a higher dimensional generalization of the elementary fact that the double integral of the squared distances between points is proportional to the variance of μ. We relate our work to two recent algorithms, one for clustering affine subspaces and the other for Monte-Carlo singular value decomposition based on volume sampling.

Original languageEnglish (US)
Pages (from-to)45-70
Number of pages26
JournalMathematika
Volume58
Issue number1
DOIs
StatePublished - Jan 1 2012

Fingerprint Dive into the research topics of 'Least squares approximations of measures via geometric condition numbers'. Together they form a unique fingerprint.

Cite this